Lightning, Henry
- When
- July 23, 2:40 PM EST
- Where
- Henry County, 0.89 mi NW of Collinsville
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.730, -79.910
A tree was struck by lightning, causing a limb to fall onto a powerline.
A moist and unstable summertime weather pattern allowed for the development of scattered showers and storms. A single storm increased to severe levels and produced damaging winds which downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A moist and unstable summertime weather pattern allowed for the development of scattered showers and storms. A single storm increased to severe levels and produced damaging winds which downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:16 PM EST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 216 PM EDT Thu Jul 23 2020 .SYNOPSIS... Front expected to track southeast to our area Friday, washing out by Saturday. High pressure builds in Saturday with slightly less humid weather. A potential change in the weather pattern arrives on Tuesday or Wednesday with the passage of a cold front. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 150 PM EDT Thursday... Higher theta-e aligned from west to east across central/northern NC/east TN, with best forcing across the Ohio Valley. There are 2 distinct areas of convection, one ahead of the shortwave across WV/KY/VA border into the Cumberland Plateau, and then across the theta-e boundary across the NC mountains east to mainly along 421 to the Triad then east toward Durham. Will see best coverage in the mountains and foothills this afternoon as unstable airmass works with the approaching shortwave as well as a few outflows get more convection forming and moving in. Been seeing storms moving along at 10 to 20 kts, so not expecting a big flooding threat, but with PWATS over 1.6 inches+, will see localized flooding, but coverage does not warrant a watch. Storms will be moving east/southeast this evening. Expect higher pops in the east/southeast, then subsiding overnight. Front approaches Friday morning, so not going completely rainfree on pops. As front moves to our northern CWA Friday will lean toward a solution that shows 2 areas of higher pops, one near the front over the Alleghanys to Lynchburg and 2nd where upper vort and deeper moisture resides across the southern CWA. Showers/storms should edge southward by Friday night. Temperatures still at or just above normal this period, while humidity stays elevated, though dewpoints are expected to drop some by late Friday night in the north. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 130 PM EDT Thursday... Surface high pressure is expected to nose south in the wake of weak cold front Saturday morning into Saturday afternoon. This will result in slightly lower surface dew points pushing into northern sections of the forecast area, and a trend towards overall lower precipitable water levels for much of the forecast area. The better capping aloft and less low level moisture, will mean a trend towards less chance of showers and thunderstorms Saturday. The best chance of storms will be across southwest mountains Saturday afternoon. High temperatures on Saturday will range from the mid 80s in the mountains to the lower 90s in the piedmont. Any diurnal storms will diminish quickly Saturday evening, followed by partly cloudy conditions. Low temperatures saturday night into Sunday morning will vary from the upper 50s in the cooler mountains valleys to near 70 degrees in the piedmont. On Sunday, precipitation chances dip a little more with the center of the high a bit closer to the region with the remnants of the weak cold front even less well defined as a focus for convection. High temperatures on Sunday will generally be from the lower 80s in the mountains to the lower 90s in the piedmont. Sunday night will be clear to partly cloudy with low temperatures from near 60 degrees in the west to the lower 70s in the east. Confidence in the above portion of the forecast is moderate to high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 130 PM EDT Thursday... Hot and humid pattern continues through the first of next week with a broad ridge centered over the United States. This will continue the chance for isolated/scattered afternoon showers and thunderstorms Monday and Tuesday. Tuesday night into Wednesday, models and ensemble guidance hinting at an upper level trough dropping out of Canada into the Great Lakes and New England region, along with an associated front. Ahead of and behind the cold front, there will be a brief break in the heat and humidity, but with an uptick in thunderstorm coverage. The frontal boundary should push through our region by Wednesday night into Thursday. There remains some uncertainty on the timing of the frontal boundary. Confidence in long range forecast is moderate. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 125 PM EDT Thursday... Have more coverage of storms today and should see storms around all airports through dusk. Tried to time with tempo groups the best window where storms would impact all airports. Outside storms expect VFR with light winds, then IFR or worse in heavy rain. Areal coverage of showers and thunderstorms will diminish after midnight. Expecting enough cloud cover to limit fog formation for much of the night, but should see some MVFR to IFR cigs at times in the mountains. Any lower cigs will rise to VFR by 15-18z Friday. Above average confidence on ceilings/vsbys/wind. Average confidence on thunderstorm timing/coverage. Extended Aviation Discussion... Overall mainly VFR weather to continue through the weekend into early next week. We will continue to have afternoon and early evening scattered storms through the period. Sub-VFR conditions are likely in storms, and there is a potential for late night/early morning fog at LWB/BCB and perhaps other locations depending on where there is daily significant rainfall. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 453 AM EDT Thu Jul 23 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-240900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 453 AM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible during the afternoon and evening. Damaging winds are the primary severe weather threat, but large hail and localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT Thu Jul 23 2020
NCZ003-004-VAZ032-231900-
Stokes-Surry-Patrick-
203 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES...
At 203 PM EDT, a strong thunderstorm was located over Pine Ridge, or
near Bottom, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Pilot Mountain...
Stuart...
Danbury...
and Francisco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3653 8080 3656 8068 3656 8061 3658 8061
3667 8028 3640 8021 3636 8075
TIME...MOT...LOC 1803Z 257DEG 19KT 3646 8069
KKSpecial Weather Statement National Weather Service BLACKSBURG VA 217 PM EDT Thu Jul 23 2020 NCZ006-231900- Caswell- 217 PM EDT Thu Jul 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY... At 217 PM EDT, a strong thunderstorm was located near Quick, or near Camp Springs, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Yanceyville... Bethel... Providence... Jericho... Prospect Hill... Camp Springs... and Milton. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3625 7953 3654 7951 3654 7914 3624 7916 TIME...MOT...LOC 1817Z 234DEG 12KT 3636 7944 RAB
Special Weather Statement
National Weather Service BLACKSBURG VA
233 PM EDT Thu Jul 23 2020
NCZ003-019-231915-
Surry-Wilkes-
233 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SURRY AND WILKES COUNTIES...
At 230 PM EDT, strong thunderstorms extended from Moravian Falls to
Jefferson to Mt. Airy, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms. Frequent
lightning can be expected with these thunderstorms.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Dobson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
3629 8137 3637 8136 3636 8126 3643 8117
3643 8108 3638 8103 3640 8097 3637 8093
3656 8059 3655 8044 3636 8045 3625 8068
3628 8074 3624 8087 3606 8088 3600 8132
TIME...MOT...LOC 1830Z 234DEG 11KT 3611 8121
RABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 SE PRICES FORK 37.20N 80.49W
07/22/2020 MONTGOMERY VA NWS EMPLOYEE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SE PRICES FORK. SEVERAL LARGE TREE LIMBS
BLOWN DOWN, ALONG THOMAS LANE BETWEEN PRICES
FORK ROAD AND WALLS BRANCH ROAD.
&&
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT Thu Jul 23 2020
VAZ007-010-WVZ042-507-508-232000-
Tazewell-Bland-Western Greenbrier-Mercer-Eastern Greenbrier-
305 PM EDT Thu Jul 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT TAZEWELL...BLAND AND
MERCER COUNTIES...
At 304 PM EDT, strong thunderstorms with very heavy rainfall
extended from Richlands to Bluefield to Princeton, moving northeast
at 15 mph.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Tazewell...
Alderson...
Cedar Bluff...
and Athens.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3727 8142 3745 8131 3759 8111 3750 8097
3773 8066 3787 8073 3770 8054 3772 8067
3750 8096 3735 8085 3727 8101 3718 8086
3707 8091 3705 8122 3695 8138 3702 8147
3693 8168 3696 8178 3706 8183
TIME...MOT...LOC 1904Z 234DEG 11KT 3725 8122
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
320 PM EDT Thu Jul 23 2020
NCZ004-VAZ032-033-043-232015-
Stokes-Henry-Franklin-Patrick-
320 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
STOKES...HENRY...PATRICK AND FRANKLIN COUNTIES AND THE CITY OF
MARTINSVILLE...
At 319 PM EDT, a cluster of strong thunderstorms extended from near
Mt. Airy to just west of Martinsville, moving northeast at 15 mph.
Locations impacted include...
Martinsville...
Rocky Mount...
Stuart...
Boones Mill...
Danbury...
Ferrum...
and Francisco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3655 8044 3656 8061 3666 8059 3665 8049
3674 8046 3674 8040 3680 8039 3695 8014
3703 8010 3712 8013 3716 8009 3717 8001
3714 7996 3721 7988 3723 7978 3709 7961
3703 7960 3654 7972 3654 8002 3638 8027
TIME...MOT...LOC 1919Z 234DEG 11KT 3662 8016
RABThe Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was struck by lightning, causing a limb to fall onto a powerline.
Thunderstorm winds blew down three trees in the City of Martinsville. Along Spruce Street, single trees were blown down at the intersection of both Mulberry Road and also Parkview Avenue. At the intersection of Smith Street and Katherine Street a tree fell, taking a power line with it. Both the tree and line blocked the road. Damage values are estimated.
Thunderstorm winds blew a tree down across Cox Road in the 2200 block. Damage values are estimated.
Thunderstorm winds blew three trees down within the community of Dillwyn. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913493, 912137, 912139, 912140.